The new psychoactive substances (NPS) are often not illegal but should not assumed to be safe. The substances mimic the effects of controlled drugs such as cocaine, ecstasy and cannabis.
They can have similar negative side effects such as paranoia, psychosis, hallucinations, seizures, comas and even death.
Spen police chief Insp Tim Holland said use of NPS was linked to areas of North Kirklees with high amounts of anti-social behaviour.
Insp Holland said young people were taking buses to Bradford to buy the substances and coming back and distributing them among friends in places such as Memorial Park in Cleckheaton.
He added: “My concern is that people do not know what they are taking. Even if their friends take something and come out of the other side, everybody reacts to these chemicals in a different way.”
Chemists make drugs to mimic the effect of illegal drugs but change their formula slightly so they are technically legal, falling outside the Misuse of Drugs Act.
There has been little research into the short or long term effects on users of legal highs.
Insp Holland added: “Why would you want to put something in your body when you don’t even know what’s in it? We are lucky that so far in our area nobody has been seriously hurt.”
Four schoolchildren from Cleckheaton were taken to hospital last year after smoking a herbal substance marketed as “Black Mamba”.
Insp Holland said a lot of good work had been done in stamping out shops which sell the substances.
But Chris Lawton from drug support agency Lifeline-Kirklees said people over-25 were also turning to NPS as illegal drugs such as heroin were getting harder to come by.
He added: “We’ve seen an increase over the last 18 months with people coming to us with NPS as their primary drug. Availability is an issue – people can get them off the internet or off their traditional dealer.”
Toni Williams, Specialty Registrar in Public Health said: “Young people are gambling with their health by taking legal highs. Just because these substances are legal does not mean that they are safe.”